Jump to content

can lamictal CAUSE depression and despair


Recommended Posts

I started taking lamictal for a recently diagnosed BP2 (at age 39 I had just been taking celexa for depression but now they say I am bp2)

Anyway, they are supposedly treating the 'real' problem of bp2 now. I am up to 250mg of lamictal half in the morning and half in evening. I now have extreme depression and anxiety while they are trying to get the 'right' dose of lamictal ... so I am on 10mg zyprexa also. Without zyprexa I am a real mess.

Could it be that these extreme feelings of depression, despair and not being able to enjoy or look forward to anything .. are caused by the lamictal? I mean I look back at my last 39 years and as I cry at night I wonder 'why is it that now that I am being treated for bp2 with lamictal I am feeling the most desperate I have ever felt in my life?'

Keep in mind that I have had career problems for the past 5 years and it might just be peaking now. Maybe it is just me that is causing the problem. But I am tempted to get off of lamictal. But that could be a long process. Also, I do see that lamictal helps my anger problems.

Any feedback about your negative experiences with lamictal? I know some of you have had great luck, but is there any negative.

Link to comment
Share on other sites

anything is possible, i guess, with some of these medications. how long have you been taking lamictal and do you think these symptoms emerged when you started or maybe at a certain dose? there could also be some sort of confounding variable that can be causing this that has nothing to do with the lamictal.

talk to your doctor before jumping to the conclusion that it is, in fact, the lamictal. wait for you and your doc to make an informed decision. you wouldn't want to skip to the wrong conclusion and possibly miss out on a drug that might be extremely helpful to you, right? talking to the doctor is key. keep track of your moods if you can and see if you drop at a certain time of day or something as well. it is best to take everything into consideration....

be well

Link to comment
Share on other sites

Hi addbp2, welcome to the boards!

For bipolars, Lamictal was infrequently associated with depression adverse events at a rate of between 1/100 to 1/1000 people. This is a very, very small number, and much less frequent than most side effects we talk about. Still it's not a small number if you are the bloke who gets it.

I would look at the perception that Lamictal is helping with anger as a positive sign that lamictal is working, and maybe not the cause of increased depression. Unfortunately the best meds taken as prescribed can't necessarily sheild us from from turmoil and stress in our lives. I was just reviewing a new bipolar treatment guide for practitioners yesterday that emphasized that fact as one of the most important factors in recovery/stability.

Now, I believe you when you say this is the worst you've ever felt. Don't depend on my musings here. If you aren't seeing your pdoc on a very close basis, like less than a month between appointments, then get on the phone tomorrow and get an appointment asap. Tell them how bad you feel. How is your sleep doing? If it's bad, let your pdoc know, as its about #3 major factor in staying well. Don't sugar coat things, tell your pdoc how poorly you feel.

Are you seeing a therapist? Have you shortened up appointments there? Now is the time to get the extra support so things don't fall completely apart.

Hang in there,

a.m.

Link to comment
Share on other sites

Thanks for some feedback guys. I am seeing my doc 2 times a month and as a backup I can go up on the zyprexa which seems to help a bit. I have been on lamictal for 5 months and it seems like my worst time is in the evenings.

To add to the equation I did not mention that I am also on 72mg of concerta for my ADD. I have stopped the concerta on certain days to see what happens and my depression is worse. The concerta helps me get work done and stay motiveated and I think it helps my mood also. The more work I get done the better I feel, but then late in the day I tell myself that no matter how much work I do I will never find the right job and I am not good at anything. I feel like I have given up and if it were not for my family and friends that I would not want to keep trying to make it through each day.

I am also trying something called EMDR which is usually used for post traumatic stress. They are trying to get rid of some of these difficult experiences from my past, the source of my insecurities and some of my depression. I dont think this is working but I will try anything.

Link to comment
Share on other sites

I was doing better on 100mg in August but I was also in a much better place in my life then, things in my life started on a downward spiral in October so its difficult to tell if the meds had something to do with this. by late sept I was up to 200mg and this coincided with more difficult times and the beginning of greater depression.

Link to comment
Share on other sites

Guest Guest_SuperVepr_*

Thanks for some feedback guys. I am seeing my doc 2 times a month and as a backup I can go up on the zyprexa which seems to help a bit. I have been on lamictal for 5 months and it seems like my worst time is in the evenings.

To add to the equation I did not mention that I am also on 72mg of concerta for my ADD. I have stopped the concerta on certain days to see what happens and my depression is worse. The concerta helps me get work done and stay motiveated and I think it helps my mood also. The more work I get done the better I feel, but then late in the day I tell myself that no matter how much work I do I will never find the right job and I am not good at anything. I feel like I have given up and if it were not for my family and friends that I would not want to keep trying to make it through each day.

I am also trying something called EMDR which is usually used for post traumatic stress. They are trying to get rid of some of these difficult experiences from my past, the source of my insecurities and some of my depression. I dont think this is working but I will try anything.

This may be of no value since I am only 11 days on Lamictal and am taking the smallest dose but I couldn't help but notice your worst times are in the evening. If you read my earlier Lamictal post you might have noticed that my BAD bottom-outs seem to happen in the evening as well. Maybe a pattern here but who can say?

Do you take the med at night?

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...